Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 12, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 6, 1998, 3:45 PM EDT for Oscoda County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 1998, 3:45 PM EDT (19:45 UTC)
- Expired
- May 6, 1998, 4:35 PM EDT
- In force
- 50 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 53 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
937 WUUS1 KAPN 061946 RRA SVRAPN MIC135-062035- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 345 PM EDT WED MAY 6 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD MI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSCODA COUNTY IN NORTHEASTERN LOWER MICHIGAN * UNTIL 435 PM EDT * AT 345 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF MIO MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... MCKINLEY AT 408 PM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD MOVE INTO A STURDY BUILDING AWAY FROM WINDOWS. EME
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 11:05 AM EDT, 4 hours 40 minutes earlier.
Area forecast discussion, May 6, 11:05 AM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1105 AM EDT WED MAY 6 1998 VERY WEAK SFC BOUNDARY THAT INITIATED A LONE THUNDERSTORM OVERNIGHT ACROSS GLADWIN AND ARENAC COUNTIES AND ANOTHER ISOLATED CELL NEAR FNT STILL EXTENDS FROM AROUND THE BAY AREA TO CENTRAL LAKE MICHIGAN INTO SRN WI. HOWEVER...THE BOUNDARY IS EXTREMELY HARD TO PICK OUT GIVEN THE LIGHT WIND REGIME AND WILL LIKELY BECOME EVEN HARDER TO SEE IN THE SFC ANALYSIS AS LAKE BREEZES DEVELOP WITH DIURNAL HEATING. MAIN CONCERN FOR THE AFTERNOON IS POTENTIAL FOR ISOLATED THUNDER IN SOME OF THE DIURNAL SHOWERS THAT DEVELOP IN THE HEAT OF THE DAY. APX 12Z MODIFIED SOUNDING YIELDS LIS OF -3...TTS IN THE LOW 40S AND CAPE OF AROUND 600 TO 700. WITH LIGHT WIND...WOULD EXPECT ANY THUNDER THAT DOES DEVELOP WILL BE OF THE PULSE VARIETY AND WILL BE SHORT-LIVED. WOULD ALSO EXPECT THE BEST CHANCES OF ANY ISOLD THUNDER WILL OCCUR IN FAR SRN COUNTIES NEAR THE LEFT-OVER CONVECTIVE BOUNDRY FROM OVERNIGHT. WINDS ARE GENERALLY LIGHT AND VARIABLE OVER MUCH OF NRN LOWER AND WILL REMAIN AS SUCH AS WINDS BECOME ONSHORE THIS AFTERNOON ALONG THE LAKESHORES. A SLIGHTLY STRONG SOUTHERLY FLOW IS SEEN ACROSS CENTRAL AND SRN LOWER MI SOUTH OF THAT OLD BOUNDARY...SO SOME LOW LEVEL CONVERGENCE MAY TRIGGER AN ISOLD RUMBLE OF THUNDER FROM MBL TO HTL TO TAWAS. WILL INCREASE POPS SLIGHTLY OVER NRN LOWER MI FOR THE AFTERNOON AND WILL INTRODUCE THE MENTION OF A RUMBLE OF THUNDER POSSIBLE IN SRN COUNTIES. WILL ALSO REWORD WIND FORECAST TO BETTER REPRESENT LAKE BREEZE DEVELOPMENT FOR THE AFTERNOON. TEMP FORECAST LOOKS IN LINE WITH THE GOING SITUATION...SO NO CHANGES NEEDED AT THIS TIME. EME
In the hours before
Special weather statement, May 6, 11:50 AM EDT, 3 hours 55 minutes before
MIZ008-015>036-041-042-062330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1150 AM EDT WED MAY 6 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL DEVELOP ACROSS AREAS OF NORTHERN LOWER MICHIGAN AFTER 200 PM EDT...MAINLY SOUTH OF A LINE FROM FRANKFORT TO GRAYLING TO HARRISVILLE. THE ISOLATED THUNDERSTORMS WILL MOVE TO THE EAST AT AROUND 15 MPH. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF BRIEF HEAVY DOWNPOURS... SMALL HAIL AND DANGEROUS LIGHTNING. AGAIN...NO SEVERE WEATHER IS EXPECTED TODAY. TUNE TO NOAA WEATHER RADIO...YOUR LOCAL CABLE OR RADIO STATION...OR THE INTERNET FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. ON THE INTERNET USE WWW.CRH.NOAA.GOV/APX. EME
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:39 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 51 min |
| May 6, 4:02 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 48 min |
| May 6, 4:27 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 48 min |
| May 6, 5:02 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.